Focusing on statin therapy

Peter F. Cohn, MD, Editor-in-Chief

Cardiology Review® Online, November 2006, Volume 23, Issue 11

As we enter into the month of Thanksgiving and prepare for that feast, as well as the attendant (over)eating that seems to accompany the balance of the year, it is fitting (no pun intended!) that several papers in this month’s issue look at statin therapy. A combined article in the CAD and Lipid sections by Japanese physician Dr Tomohiro Sakamoto evaluates the effect of statins administered within 96 hours of an acute myocardial infarction in 486 patients with normal cholesterol levels. The results of this multicenter, prospective, randomized trial showed beneficial effects of early statin therapy. Though not all end points were positive—as Drs Robert HelmandRoger S. Blumenthal point out in their commentary—the effect on reducing subsequent congestive heart failure was particularly striking. A second paper, an original work from Dr A. Shahmohammadi Mousaviand colleagues from Iran, provides a detailed review of the literature discussing early statin use after an acute coronary event. Another article in the CAD section, by Drs Felicita Andreotti and Luca Testa from Italy, evaluated the role of oral anticoagulants with or without aspirin in a meta-analysis of 14 studies involving 25,307 patients with acute coronary syndromes. The authors found that there is an acceptable risk of bleeding complications considering the overall benefits of the combined regimen in preventing major adverse cardiac events. Dr Stanley Katz has his doubts, however, about this type of combination drug therapy, as he emphasizes in his commentary. In the Arrhythmia section, Dr Carmelo Lafuente-Lafuente and colleagues from France performed a metaanalysis of 44 trials of antiarrhythmia drugs used to prevent the recurrence of atrial fibrillation after conversion to sinus rhythm. Long-term treatment with a variety of drugs was effective but the authors were concerned about adverse side effects, as is our commentator, Dr Stephen Vlay.